* This is the Consumer Version. *
Hypokalemia (Low Level of Potassium in the Blood)
In hypokalemia, the level of potassium in blood is too low.
A low potassium level has many causes but usually results from vomiting, diarrhea, adrenal gland disorders, or use of diuretics.
A low potassium level can make muscles feel weak, cramp, twitch, or even become paralyzed, and abnormal heart rhythms may develop.
The diagnosis is based on blood tests to measure the potassium level.
Usually, eating foods rich in potassium or taking potassium supplements by mouth is all that is needed.
Potassium is needed for cells, muscles, and nerves to function correctly (see Overview of Potassium).
Typically, the potassium level becomes low because too much is lost from the digestive tract. Sometimes too much potassium is excreted in urine, usually because of drugs that cause the kidneys to excrete excess sodium, water, and potassium (diuretics). In many adrenal disorders, such as Cushing syndrome (see Cushing Syndrome), the adrenal glands produce too much aldosterone, a hormone that causes the kidneys to excrete large amounts of potassium.
Certain drugs cause more potassium to move from blood into cells and can result in hypokalemia. However, these drugs usually cause temporary hypokalemia, unless another condition is also causing potassium to be lost.
Hypokalemia is rarely caused by consuming too little potassium because many foods contain potassium.
What Makes the Potassium Level Decrease?
A slight decrease in the potassium level in blood usually causes no symptoms. A larger decrease can cause muscle weakness, cramping, twitches, and even paralysis. Abnormal heart rhythms may develop. They may develop even when the decrease is slight if people already have a heart disorder or take the heart drug digoxin.
The diagnosis is made by measuring the potassium level in the blood. Doctors then try to identify what is causing the decrease. The cause may be clear based on the person’s symptoms (such as vomiting) or use of drugs or other substances. If the cause is not clear, doctors measure how much potassium is excreted in urine to determine whether excess excretion is the cause. Because low potassium levels can cause abnormal heart rhythms, doctors usually do electrocardiography (ECG) to check for abnormal rhythms.
If a disorder is causing hypokalemia, it is treated.
Usually, potassium can be replaced by taking potassium supplements by mouth. Because potassium can irritate the digestive tract, supplements should be taken in small doses with food several times a day rather than in a single large dose. Special types of potassium supplements, such as wax-impregnated or microencapsulated potassium chloride, are much less likely to irritate the digestive tract.
Potassium is given intravenously in the following situations:
Most people who take diuretics do not need to take potassium supplements. Nevertheless, doctors periodically check the potassium level in blood so that supplements can be given if necessary. Alternatively, diuretics that help the kidneys conserve potassium (potassium-sparing diuretics), such as amiloride, eplerenone, spironolactone, or triamterene can be used, but only if the kidneys are functioning normally.
Generic NameSelect Brand Names
terbutalineNo US brand name
Was This Page Helpful?
* This page is for Consumers *